Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 33, NWS Key West, FL

June 26, 2020

NWS Key West, FL issued this small craft advisory at Jun 26, 2020, 4:29 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2020, 4:29 PM EDT (20:29 UTC)
Expired
Jun 27, 2020, 4:06 AM EDT
In force
12 hr
Issued by
NWS Key West, FL

The text

As transmitted.

816 
WHUS72 KKEY 262029
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
429 PM EDT Fri Jun 26 2020

GMZ052>055-072>075-270430-
/O.NEW.KKEY.SC.Y.0033.200626T2029Z-200627T0900Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
429 PM EDT Fri Jun 26 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds will increase to near 20 knots with seas
  building to 5 to 7 feet in the Straits of Florida.

* WHERE...Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
2 follow-up statements
682 
WHUS72 KKEY 270209
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1009 PM EDT Fri Jun 26 2020

GMZ052>055-072>075-270900-
/O.CON.KKEY.SC.Y.0033.000000T0000Z-200627T0900Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1009 PM EDT Fri Jun 26 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds will continue near 20 knots with seas 
  building to 5 to 7 feet in the Straits of Florida.

* WHERE...Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
152 
WHUS72 KKEY 270806
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
406 AM EDT Sat Jun 27 2020

GMZ052>055-072>075-270915-
/O.CAN.KKEY.SC.Y.0033.000000T0000Z-200627T0900Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
406 AM EDT Sat Jun 27 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Since east winds have slackened between 15 and 20 knots on the Straits of
Florida, with winds abating to near 15 knots this afternoon, the Small Craft Advisory
will be canceled for these waters.

$$


APA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Jun 26, 3:42 PM EDT, 47 minutes earlier.

Area forecast discussion, Jun 26, 3:42 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Key West FL
342 PM EDT Fri Jun 26 2020

.DISCUSSION...
Currently - Surface ridging across northern Florida is responsible
for moderate to fresh easterly breezes across the Keys and
surrounding waters. Satellite imagery presents a lackluster cloud
field across our upstream area. This is in line with forecast
soundings, as they indicate some drier air and possibly some
weak lower level inhibition sneaking in. With that said, there
are a number of maritime boundaries, where a few showers have
been able to form, mostly across the Florida Straits and deep gulf
zones. It's another hot day with temperatures in the upper 80s to
near 90 and dew points well up in the upper 70s.

Forecast - The ridge across northern Florida will gradually weaken
and settle back southward into Central Florida as a couple of mid
latitude troughs work their way eastward through the eastern
United States. The second trough appears to cut off and stall over
the northeast very early next week. At the same time a complicated
southern stream flow will result in a weak high level TUTT cell
developing over the southeast and Florida. While not reaching the
mid levels, it will also work in weakening the lower level ridge
across Florida. As a result, after peaking tonight, surface winds
will gradually relax tonight and into early next week. As the high
weakens, lower level moisture may creep up a bit and heights fall
slightly. As a result, expect pops to step upwards to only low
chance as there are no apparent features to help drive mass
convection.

Through early to mid week, the nearby upper level low will
migrate southward into western Cuba and expand. At the same time,
the stalled cut off low in the northeast will remain stalled. The
lower level ridge will be shoved further south into South Florida
and the Keys and at the surface, be daily snipped in two by
daytime hating over Florida. At this time, the steering flow
is forecast to remain east to southeast, keeping South Florida
afternoon convection mostly away from our area and there are no
notable surface features to pin down for variation in pops. Will
maintain a low chance for precip due to the weakness of the
ridge. Expect continued near to slightly above average
temperatures with dew points in the mid to upper 70s.

&&

.MARINE...
A ridge across North Florida will maintain moderate to fresh
breezes across Keys waters tonight. A caution will be in place for
most Keys waters and an Advisory will be raised for the Florida
Straits. Winds will gradually decrease beginning Saturday and then
through the weekend as the ridge slips steadily southwards into
Central Florida. Winds will relax further and may become more
variable at times near the peninsula as the ridge pushes further
southwards into South Florida through the first half of the week.

&&

.AVIATION...
VFR conditions expected at the island terminals tonight. Surface
winds will be gentle to moderate out of the east.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until for GMZ052>055-072>075.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....11
Data Acquisition.....LW

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 26, 4:48 AM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
448 AM EDT Fri Jun 26 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-270900-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
448 AM EDT Fri Jun 26 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A stray thunderstorm is possible along the Florida Keys and the
surrounding coastal waters.

The primary thunderstorm hazard will be cloud to surface lightning strikes.

In addition, a Small Craft Advisory may be required for the Straits of Florida
tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated thunderstorms are possible along the island chain and the
surrounding coastal waters.

The primary thunderstorm hazard will be cloud to surface lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.